Epilepsy drug, autism linked
A new study links the use of an epilepsy drug during pregnancy to a higher risk of autism and related disorders.
Scientists linked in-utero exposure to the drug with a five-fold elevated risk of autism and three-fold elevated risk for autism spectrum disorder, according to Jakob Christensen, Ph.D., of Denmark's Aarhus University Hospital. The report is published in today’s issue of the Journal of the American Medical Association.
“The absolute risk of being diagnosed with an autism spectrum disorder was 4.4 percent in children exposed to valproate compared to 1.5 percent in children not exposed to valproate. The absolute risk of being diagnosed with childhood autism was 2.5 percent in children exposed to valproate compared to 0.5 percent in children not exposed to valproate,” Christensen said.
The American Academy of Neurology advises against taking the drug during pregnancy whenever possible because it is known to cause birth defects.
“Because approximately half of the pregnancies in the U.S. are unplanned, delaying discussions of treatment risks until a pregnancy is considered will leave a substantial number of children at unnecessary risk,” warned Kimford Meador, M.D., and David Loring, Ph.D., from Emory University in Atlanta.
“Women of childbearing potential should be informed of the potential risks of fetal valproate exposure before valproate is prescribed,” they said in an editorial based on the report.